North Carolina, 2009

Lightning Strike in North Carolina, March 1, 2009

March 1, 2009 · NWS ILM · 1 event in 1 county or zone

Lightning struck a house in Holden Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Lightning struck a house in Holden Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 1, 10:05 AM EST, 25 minutes earlier.

Area forecast discussion, Mar 1, 10:05 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1005 AM EST SUN MAR 1 2009

.SYNOPSIS...
RAIN AND A FEW ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH MOST OF
THE DAY DIMINISHING LATE THIS AFTERNOON. RAIN AND SNOW WILL DEVELOP
WELL INLAND LATE THIS EVENING WITH ONLY A FEW FLURRIES OR SPRINKLES
ALONG THE COAST. COLD HIGH PRESSURE WILL PREVAIL MONDAY THROUGH
WEDNESDAY. A WARMING TREND WILL DEVELOP THURSDAY AND CONTINUE
THROUGH THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 9 AM SUNDAY...RADAR LOOPS SHOW THE AREA BASICALLY INUNDATED
WITH MODERATE TO HEAVY RAIN WITH A FEW THUNDERSTORMS THROWN IN FOR
GOOD MEASURE. INFRA RED SATELLITE LOOPS TELL THE STORY BEST I
THINK...WITH TEXTBOOK DIFLUENCE. AT THE SURFACE...HIGH PRESSURE
CONTINUES TO BUILD DOWN IN FROM THE NORTHEAST HENCE THE RAW FORTY
DEGREE TEMPERATURES AND NORTHEASTERLY WINDS. SURFACE LOW PRESSURE IS
LOCATED ALONG THE GEORGIA SOUTH CAROLINA BORDER. LAST BUT CERTAINLY
NOT LEAST IS THE MID LEVEL LOW NOW OVER SOUTHERN ALABAMA AND POISED
TO MOVE INTO GEORGIA. THIS FEATURE WILL HAVE IMPLICATIONS ON THE
FORECAST LATER TONIGHT. AS FOR TODAY...CATEGORICAL POPS ARE A
GIVEN...THATS THE EASY PART. CONTINUED TO ADVERTISE THUNDER AS
WELL...ALTHOUGH WITH THE VERY STABLE CONDITIONS ESPECIALLY THE NORTH
CAROLINA COUNTIES...MAY CONSIDER DROPPING WITH THE NOON UPDATE.

THE TEMPERATURE FORECAST REMAINS PROBLEMATIC MAINLY ALONG THE COAST
AS THE 41 DEGREES CURRENTLY IN WILMINGTON SEEMS LIGHT YEARS AWAY
FROM 50. HOWEVER AN AXIS OF WARMER AIR IS FORECAST TO MOVE IN DURING
THE 1800-2100 UTC TIME FRAME AS THE SURFACE LOW SLIDES NORTH. HAVE
MAINTAINED THE INHERITED READINGS AND WILL MONITOR CLOSELY.

REGARDING THE GRAVITY WAVE...THE LATEST NAM HAS BACKED OFF THIS
FEATURE. THE SHARP SURFACE RIDGE...WHICH REPRESENTS THIS WAVE...IS
STILL PRESENT JUST WELL OFF TO THE NORTHWEST WITH THIS AFTERNOONS
FORECAST. WILL MONITOR UPSTREAM OBSERVATIONS TO SEE IF INDEED THIS
FEATURE IS DEVELOPING...IF NOT I MAY SCALE BACK WIND GUSTS FOR THIS
AFTERNOON.

FINALLY...REGARDING THE WINTER WEATHER EVENT FOR TONIGHT...TAKING A
LOOK AT THE 1200 UTC NAM...IT IS ESSENTIALLY A CARBON COPY OF THE
0600 UTC CYCLE. THE POSITION OF THE MID LEVEL LOW HAS CHANGED A FEW
MILES...JUST OFF TO THE NORTH AND EAST OF PREVIOUS RUNS. THE
850-700MB FRONTOGENESIS FIELD...WHICH IS A SPOT ON MATCH WITH RADAR
LOOPS IN MISSISSIPPI AND ALABAMA THIS MORNING...CONTINUE TO SHOW THE
BEST BANDING JUST WEST OF OUR AREA TONIGHT...ALTHOUGH DARLINGTON AND
MARLBORO COUNTIES ARE STILL ON TRACK FOR WARNING CRITERIA. CERTAINLY
MORE ON THIS LATER BUT CONFIDENCE CONTINUES TO INCREASE WITH
FORECAST MODELS DISPLAYING MORE CONSISTENCY.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
AS OF 3 AM SUNDAY...NAM/ECMWF HAVE FINALLY HOPPED ON THE GFS
BANDWAGON WITH THE POTENT SFC AND UPPER LOW LIFTING OUT PRIOR TO
DAYBREAK MONDAY. AS A RESULT WE ARE MAINLY LEFT WITH A TEMPERATURE
FORECAST...AND A COLD ONE AT THAT.

WILL START OFF MONDAY MORNING WITH TEMPS NEAR THE FREEZING MARK
BUT THE BOUNDARY LAYER WILL ALREADY BE WELL-MIXED...SO RECOVERY
DURING THE DAY WILL BE MINIMAL AND WE COULD EVEN SEE A FEW HRS OF
FLATLINED TEMPS THRU MID/LATE MORNING. HAVE FAVORED THE COOLER
NAM MOS WITH MAX TEMPS IN THE UPPER 30S.

CAA MONDAY NIGHT IS WEAKER BUT STILL THERE...AND WINDS WILL NOT
COMPLETELY DECOUPLE. NAM AND GFS MOS IN GOOD AGREEMENT...BUT I
WENT A COUPLE DEGREES WARMER AS A NOD TO WINDS THAT WILL HOLD
AROUND 5 KT THRU THE NIGHT. FORECAST IS STILL NEARLY 20 DEGREES
BELOW NORMAL.

THERMAL TROF DOES NOT START TO LIFT OUT UNTIL TUESDAY. LOW-LEVEL
THICKNESS PROGS BACK UP THE CHILLY TEMPS ADVERTISED IN MOS
GUIDANCE AND THE ECMWF IS EVEN ON BOARD. TOOK A CONSENSUS APPROACH
WITH HIGHS MAINLY IN THE LOWER 40S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 3 AM SUNDAY...EXPECT DRY WEATHER AND GRADUALLY WARMER
CONDITIONS EACH DAY AS SFC AND UPPER RIDGING WILL DOMINATE. WILL
GO FROM A COUPLE CATEGORIES BELOW CLIMO TUE NIGHT/WED TO NEARLY 10
DEGREES ABOVE CLIMO BY FRIDAY AS DEEP WESTERLY FLOW TAKES HOLD. A
COLD FRONT WILL GET HUNG UP ACROSS VIRGINIA FRI INTO SAT BUT THE
FLAT UPPER RIDGE SHOULD KEEP IT FROM HAVING ANY REAL SENSIBLE WX
IMPACT.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
WEDGE FIRMLY IN PLACE WITH NORTHEAST FLOW AND LIFR CEILINGS. LOW
PRESSURE MOVES UP THE COAST BY EARLY AFTERNOON...WITH A BURST OF
PRECIPITATION OVERRIDING THE WEDGE. VISIBILITIES COULD LOWER BELOW
2SM IN THE HEAVIER SHOWERS. AREA GETS DRY SLOTTED BY LATE
AFTERNOON...HOWEVER LIGHT RAIN WILL CHANGE OVER TO SNOW OVER WESTERN
TERMINALS THIS EVENING. VISIBILITIES COULD BE REDUCED IN THE
SNOW...DEPENDING ON HOW HARD IN COMES DOWN.

CEILINGS OVERNIGHT WILL LIKELY REMAIN IFR...BUT THE NORTHWEST FLOW
COULD DRY OUT THE LOW LEVELS ENOUGH FOR SOME BREAKUP NEAR THE END OF
THE FORECAST PERIOD.

EXTENDED OUTLOOK THROUGH THURSDAY...VFR MONDAY AFTERNOON THROUGH
WEDNESDAY. POSSIBLE LIGHT FOG THURSDAY MORNING.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 9 AM SUNDAY...NO CHANGES TO THE COASTAL WATERS FORECAST.
CHANGE REMAINS THE THEME WITH WINDS...CURRENTLY FROM THE
NORTHEAST...EXPECTED TO VEER TO EAST THEN BACK TO NORTHEAST DURING
THE DAY AS LOW PRESSURE MOVES UP THE COAST. SEAS WILL REMAIN IN
SMALL CRAFT CRITERIA SLOWLY BUILDING THROUGH THE AFTERNOON HOURS AS
WELL.

SHORT TERM /MONDAY THROUGH TUESDAY/...
AS OF 3 AM SUNDAY...TIGHT PRESSURE GRADIENT AND CONTINUED CAA
BEHIND THE DEPARTING LOW WILL MAINTAIN SOLID SCA WINDS THROUGH THE
DAY ON MONDAY. NNW TRAJECTORY WILL LIMIT THE FETCH TO 20-30NM IN
THE COASTAL WATERS...SO SEAS WILL RANGE FROM 2 FT NEAR SHORE TO NO
MORE THAN 6 FT 20 NM OFFSHORE.

WINDS WILL DIMINISH MON EVENING AS THE NORTHERLY GRADIENT
RELAXES. HAVE EXTENDED THE SCA THRU MIDNIGHT TO PROVIDE A BIT MORE
CUSHION FOR THAT TO HAPPEN. SHOULD BE DOWN TO AROUND 15 KT BY
DAYBREAK TUE...AND IF ANYTHING WILL CONTINUE TO DROP OFF
GRADUALLY. OFFSHORE FLOW WILL CONTINUE TO KNOCK SEAS DOWN.

LONG TERM /TUESDAY NIGHT THROUGH THURSDAY/...
AS OF 3 AM SUNDAY...EXPECT THE SFC HIGH TO CROSS THE WATERS ON
WEDNESDAY...WITH BENIGN SW WINDS DEVELOPING WED NIGHT/THU AS
RETURN FLOW SETS UP. WILL KEEP WIND SPEEDS CAPPED AT 15 KT AND
SEAS GENERALLY IN THE 2-3 FT RANGE THROUGH THE PERIOD.

&&

.CLIMATE...
EVEN AS COLD AND BLUSTERY AS THE NEXT FEW DAYS ARE EXPECTED TO
BE...AND AS RARE AS MARCH SNOW IS IN THE CAROLINAS...NO RECORDS
ARE IN JEOPARDY AS WE ARE COMING TO THE ANNIVERSARY OF THE WINTER
STORM OF 1-3 MARCH 1980. SOME OF THE RECORDS ESTABLISHED IN THAT
EVENT FOLLOW:

FOR WILMINGTON...
COOLEST MAXIMUM TEMPERATURE IN MARCH...26 ON 3/2/1980
COOLEST MINIMUM TEMPERATURE IN MARCH...9 ON 3/4/1980
HIGHEST TOTAL SNOWFALL IN MARCH...6.6 INCHES
OTHER RECORD LOWS INCLUDE 16 ON 3/2/1980 AND 14 ON 3/3/1980

FOR FLORENCE...
COOLEST MAXIMUM TEMPERATURE IN MARCH...25 ON 3/2/1980
COOLEST MINIMUM TEMPERATURE IN MARCH...11 ON 3/3/1980
HIGHEST TOTAL SNOWFALL IN MARCH...6.7 INCHES
OTHER RECORD LOWS INCLUDE 19 ON 3/2/1980

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 4 AM EST
     MONDAY FOR SCZ017-023.

     WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 4 AM EST
     MONDAY FOR SCZ024.

NC...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 4 AM EST
     MONDAY FOR NCZ087.

MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST MONDAY NIGHT FOR
     AMZ250-252-254-256.

&&

NEAR TERM...SHK
SHORT TERM...SHK
LONG TERM...RAS
AVIATION...43
CLIMATE...RAS
Hazardous weather outlook, Mar 1, 3:41 AM EST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
341 AM EST SUN MAR 1 2009

SCZ017-023-020845-
MARLBORO-DARLINGTON-
341 AM EST SUN MAR 1 2009

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM WARNING HAS BEEN ISSUED FOR THE POTENTIAL OF TWO
INCHES OF SNOW TONIGHT. PLEASE SEE THE LATEST WINTER WEATHER
MESSAGE FOR ADDITIONAL INFORMATION ON THIS HAZARD.

A PRESSURE DISTURBANCE CALLED A GRAVITY WAVE MAY DEVELOP ACROSS
THE EASTERN CAROLINAS THIS AFTERNOON AND BRING A BRIEF PERIOD OF
GUSTY WINDS. GRAVITY WAVES CAN DEVELOP ALONG THE BACK EDGE OF
LARGE AREAS OF PRECIPITATION...AND SOMETIMES PRODUCE WIND GUSTS
OVER 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ087-SCZ024-020845-
ROBESON-DILLON-
341 AM EST SUN MAR 1 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
4 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR TONIGHT DUE TO THE
POTENTIAL FOR ONE INCH OF SNOW. PLEASE SEE THE LATEST WINTER WEATHER
MESSAGE FOR ADDITIONAL INFORMATION ON THIS HAZARD.

A PRESSURE DISTURBANCE CALLED A GRAVITY WAVE MAY DEVELOP ACROSS
THE EASTERN CAROLINAS THIS AFTERNOON AND BRING A BRIEF PERIOD OF
GUSTY WINDS. GRAVITY WAVES CAN DEVELOP ALONG THE BACK EDGE OF
LARGE AREAS OF PRECIPITATION...AND SOMETIMES PRODUCE WIND GUSTS
OVER 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ096-097-099>101-SCZ032>034-039-046-020845-
BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-FLORENCE-MARION-HORRY-
WILLIAMSBURG-GEORGETOWN-
341 AM EST SUN MAR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A PRESSURE DISTURBANCE CALLED A GRAVITY WAVE MAY DEVELOP ACROSS
THE EASTERN CAROLINAS THIS AFTERNOON AND BRING A BRIEF PERIOD OF
GUSTY WINDS. GRAVITY WAVES CAN DEVELOP ALONG THE BACK EDGE OF
LARGE AREAS OF PRECIPITATION...AND SOMETIMES PRODUCE WIND GUSTS
OVER 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AMZ250-252-254-256-020845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
341 AM EST SUN MAR 1 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

TRA

The radar

The Wilmington radar (KLTX), 14 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Brunswick

When
March 1, 10:30 AM EST
Where
Brunswick County, 1.5 mi SSW of Secession
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.910, -78.310

Local law enforcement reported lightning struck a home in Holden Beach. The strike caused some structural damage and broke some windows.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159540.